Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 62, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 20, 2021, 8:32 PM MDT for Navajo County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 8:32 PM MDT (02:32 UTC)
- Expired
- Jul 20, 2021, 9:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 75 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 716 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
224
WUUS55 KFGZ 210232
SVRFGZ
AZC017-210300-
/O.NEW.KFGZ.SV.W.0062.210721T0232Z-210721T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
732 PM MST Tue Jul 20 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Navajo County in north central Arizona...
* Until 800 PM MST.
* At 731 PM MST, a severe thunderstorm was located 14 miles north of
Aripine, or 30 miles northwest of Show Low, moving southeast at 5
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dry Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3455 11050 3469 11045 3468 11017 3453 11026
TIME...MOT...LOC 0231Z 295DEG 5KT 3460 11035
HAIL...1.25IN
WIND...60MPH
$$
TPS1 follow-up statement
682
WWUS55 KFGZ 210252
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
752 PM MST Tue Jul 20 2021
AZC017-210301-
/O.EXP.KFGZ.SV.W.0062.000000T0000Z-210721T0300Z/
Navajo-
752 PM MST Tue Jul 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR NAVAJO COUNTY WILL EXPIRE AT
800 PM MST...
The storm which prompted the warning near Dry Lake in Navajo County
has weakened below severe limits. Therefore, the warning will be
allowed to expire. However very heavy rain continues to fall and a
Flash Flood Warning will be issued for the area.
LAT...LON 3455 11050 3469 11045 3468 11017 3453 11026
TIME...MOT...LOC 0251Z 295DEG 5KT 3459 11032
$$
TPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:53 PM MDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 20, 3:53 PM MDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 253 PM MST Tue Jul 20 2021 .SYNOPSIS...Scattered showers and thunderstorms are forecast to develop each afternoon this week. Localized flash flooding is likely with the stronger storms. Temperatures are expected to remain around normal to slightly below normal. && .DISCUSSION...The current weather is dominated by a Four Corners high giving us a strong monsoonal flow. Deep moisture over the region will continue through the weekend. Models indicate a mid-level low moving west across the southeastern states into Texas Thursday. This low will continue sliding west under the high and into Arizona Friday into the weekend. The latest model runs have slowed the motion of the low by about 24 hours pushing the heavier rain to Friday into the weekend. Confidence is moderate to high for heavy rainfall towards the end of the week, but confidence is low for the timing of the heavy rain due to the weak flow across the southern states introducing high variance in the arrival of the low. Stay tuned through the rest of the week for updates on this system. For the foreseeable future, expect showers and thunderstorm each afternoon with locally heavy rain with possible flash flooding. If you plan to be out in the forests and canyons, be aware of your surroundings and alert to the possibility of flash floods. Check out your forecast at weather.gov/fgz before you go. && .AVIATION...For the 00Z package...Expect mainly VFR conditions for the next 24 hours with generally light surface winds outside of showers and thunderstorms. The current thunderstorms across the region will diminish through the evening hours with a few showers lingering past midnight. Scattered to numerous showers and thunderstorms will reform over the higher terrain after 17Z and continue through the afternoon. MVFR conditions possible in stronger storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous afternoon and evening showers and thunderstorms are expected each day. Some storms will produce locally heavy rainfall amounts. Expect light winds and near normal high temperatures outside of any storms. Friday through Sunday...Expect an increased chance of showers and thunderstorms during this period. Widespread wetting rains and locally heavy showers are likely, with activity persisting overnight. Flash flooding is the major threat through this period. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DB AVIATION...DB FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 20, 5:57 PM MDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
457 PM MST Tue Jul 20 2021
AZZ004-006-007-210045-
Kaibab Plateau-Coconino Plateau-Grand Canyon Country-
457 PM MST Tue Jul 20 2021
...STRONG THUNDERSTORM ALONG PORTIONS OF THE GRAND CANYON, WEST OF
BRIGHT ANGEL POINT, UNTIL 545 PM MST...
At 455 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Pima Point At Grand Canyon, or 28 miles northwest
of Desert View at Grand Canyon, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
North Rim Entrance Station and Demotte Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle, especially if hiking or
rafting.
&&
LAT...LON 3608 11227 3612 11239 3619 11247 3648 11223
3630 11198
TIME...MOT...LOC 2355Z 219DEG 12KT 3621 11229
ELSpecial weather statement, Jul 20, 7:16 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 616 PM MST Tue Jul 20 2021 AZZ014-210145- Little Colorado River Valley in Apache County- 616 PM MST Tue Jul 20 2021 ...STRONG THUNDERSTORM EAST OF ST JOHNS UNTIL 645 PM MST... At 615 PM MST, Doppler radar was tracking a strong thunderstorm 13 miles east of St. Johns, or 30 miles north of Springerville, moving south at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Apache County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3445 10937 3467 10924 3461 10904 3436 10905 TIME...MOT...LOC 0115Z 016DEG 8KT 3456 10914 TPS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:16 PM MDT | Special Weather Statement | FGZ | 29 min | |
| Jul 20, 8:55 PM MDT | Flash Flood Warning | FGZ | Navajo | 2 hr |
| Jul 20, 9:33 PM MDT | Flash Flood Warning | FGZ | Navajo | 117 min |
| Jul 21, 1:17 AM MDT | Flash Flood Warning | FGZ | Gila | 118 min |
| Jul 21, 3:38 AM MDT | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 5 days |
| Jul 21, 11:19 AM MDT | Special Weather Statement | FGZ | Yavapai | 26 min |
| Jul 21, 11:48 AM MDT | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Jul 21, 1:03 PM MDT | Special Weather Statement | FGZ | Yavapai | 42 min |
| Jul 21, 1:13 PM MDT | Flash Flood Warning | FGZ | Yavapai | 56 min |
| Jul 21, 1:20 PM MDT | Flash Flood Warning | FGZ | Yavapai | 114 min |
| Jul 21, 1:35 PM MDT | Special Weather Statement | FGZ | 40 min | |
| Jul 21, 1:47 PM MDT | Flash Flood Warning | FGZ | Coconino | 118 min |
| Jul 21, 1:54 PM MDT | Special Weather Statement | FGZ | 36 min | |
| Jul 21, 2:06 PM MDT | Flash Flood Warning | FGZ | Coconino | 92 min |
| Jul 21, 2:24 PM MDT | Flash Flood Warning | FGZ | Coconino | 110 min |
| Jul 21, 2:27 PM MDT | Flash Flood Warning | FGZ | Yavapai | 74 min |
| Jul 21, 2:57 PM MDT | Special Weather Statement | FGZ | Yavapai | 48 min |
| Jul 21, 3:01 PM MDT | Areal Flood Advisory | FGZ | Yavapai | 119 min |
| Jul 21, 3:05 PM MDT | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Jul 21, 3:22 PM MDT | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 21, 3:30 PM MDT | Special Weather Statement | FGZ | 45 min | |
| Jul 21, 3:36 PM MDT | Flash Flood Warning | FGZ | Yavapai | 54 min |
| Jul 21, 3:53 PM MDT | Flash Flood Warning | FGZ | Coconino | 82 min |
| Jul 21, 3:57 PM MDT | Flash Flood Warning | FGZ | Yavapai | 60 min |
| Jul 21, 3:59 PM MDT | Flash Flood Warning | FGZ | Yavapai | 60 min |
| Jul 21, 4:21 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 26 min |
| Jul 21, 4:34 PM MDT | Flash Flood Warning | FGZ | Coconino | 98 min |
| Jul 21, 4:49 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 21, 5:35 PM MDT | Flash Flood Warning | FGZ | Coconino | 115 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.